Key result
DPP IV inhibitors and neprilysin inhibitors carry a risk of inducing angioedema, similar to RAAS blockers, requiring careful consideration especially in ambulatory care.
Clinicians must remain vigilant for angioedema when prescribing DPP IV inhibitors or neprilysin inhibitors, particularly in ambulatory care settings without rapid intensive care access.
Supports vigilance for angioedema with DPP IV and neprilysin inhibitors in ambulatory care; leaves open precise risk quantification.
During the last years, two new cardiovascular drug classes, namely inhibitors of DPP IV or neprilysin, have been developed. In both cases, there is clinical evidence for their potential to induce angioedema as known already from blockers of the renin-angiotensin-aldosterone system (RAAS). The majority of angioedema induced by DPP IV inhibitors occurs during concomitant treatment with ACEi and is therefore likely mediated by overactivation of bradykinin type 2 receptors (B2). In striking contrast, the molecular pathways causing angioedema induced by neprilysin inhibitors, that is, sacubitril, are unclear, although a contribution of bradykinin appears likely. Nevertheless, there is no clinical evidence suggesting that inhibition of B2 might relieve the symptoms and/or prevent invasive treatment including coniotomy or tracheotomy in angioedema caused by these drugs. Therefore, the risk of angioedema should always be considered, especially in ambulatory care situations where patients have no rapid access to intensive care.
No takes yet. Share an insight, caveat, or question.
Baş et al. (2015) conducted a review in Angioedema induced by cardiovascular drugs. DPP IV inhibitors and neprilysin inhibitors was evaluated. DPP IV inhibitors and neprilysin inhibitors carry a risk of inducing angioedema, similar to RAAS blockers, requiring careful consideration especially in ambulatory care.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: